Flood, New Madrid
- When
- June 1, 12:00 AM CST to June 3, 7:00 AM CST
- Where
- New Madrid County, New Madrid to 1.9 mi ESE of New Madrid
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.600, -89.530
A series of heavy rainfall events in mid and late May caused the Mississippi River to rise above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A series of heavy rainfall events in mid and late May caused the Mississippi River to rise above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland. Some minor crop damage likely occurred. The river fell back below flood stage during the early to mid parts of June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 10:02 PM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1102 PM CDT Sun May 31 2020 .UPDATE... Issued at 1102 PM CDT Sun May 31 2020 Aviation update for the 06 UTC TAF issuance. && .SHORT TERM...(Tonight through Tuesday night) Issued at 303 PM CDT Sun May 31 2020 High pressure will move from the Ohio Valley and Great Lakes to the East Coast through Tuesday, with return flow setting up across our area. Aloft, heights will continue to rise in response to the east U.S. trof moving away, with a ridge building over the area. Dry weather will continue tonight through Tuesday night. Not much in the way of cloud cover. There will be a warming trend as well. Temperatures by Tuesday will be topping out near 90. Humidity levels will remain tolerable. .LONG TERM...(Wednesday through Sunday) Issued at 303 PM CDT Sun May 31 2020 The upper-level ridge over the Plains at the start of the long term forecast will weaken on Wednesday. With decreased latitudinal extent, the storm track to the north is expected to shift southward closer to the Quad State. Along with moisture from the Gulf of Mexico being pulled into the region, a frontal boundary is expected to set up across the southern end of the Great Lakes on Wednesday. Late in the day Wednesday will see the return of slight chance PoPs for northern and western portions of the Quad State. An upper-level shortwave, along with the frontal boundary shifting from the Great Lakes closer to the Quad State, is expected to provide the energy to support a higher coverage rain event on Thursday, mainly through diurnally driven convection. Thursday afternoon also currently looks to be the highest chance of thunderstorms this week. With the front becoming a nearly stationary boundary and Gulf moisture continuing to reach the area, rain/thunder chances continue into Friday, again focused on the afternoon hours. However, less instability is anticipated on Friday relative to Thursday due to the upper-level shortwave having moved out of the area. Rain amounts are still likely to be on the low side with this small system, on the order of a quarter of an inch between Wednesday and Friday, with higher amounts in thunderstorms. Friday is also when a closed low off of California will make its way onshore. The ridge will strengthen and this will drive the closed low northeastward towards the Upper Plains for the weekend. The result is likely to be a somewhat dry weekend while hot and humid weather continues for the Quad State. Highs will be near 90 throughout the long term. Areas along I-64 could be cooler Thursday-Friday if the stationary front drops far enough south. Lows near 70 and dew points in the upper 60s will keep conditions muggy. && .AVIATION... Issued at 1102 PM CDT Sun May 31 2020 The TAFs are VFR. Winds will be light and variable overnight, becoming southeasterly after 15z at 5-10 kts. Skies will be clear to mostly clear. Strong subsidence/drying from high pressure aloft will suppress diurnal CU development. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS SHORT TERM...08 LONG TERM...ATL AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 311 AM CDT Sun May 31 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 311 AM CDT Sun May 31 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a near daily chance of thunderstorms Wednesday afternoon through Saturday. Lightning and locally heavy rain will be the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899387, 899388.